A health ministry panel said Friday that a causal link between the November death of a 42-year-old woman and the COVID-19 vaccine shot preceding it “cannot be denied” — the first acknowledgement of such a link among nearly 2,000 reports so far of deaths following COVID-19 vaccinations in Japan.
The woman received a Pfizer shot targeting the omicron variant on Nov. 5 at a mass vaccination center. She felt sick seven minutes later, and her breathing stopped after about 15 minutes. Initially suspected to be having an anaphylactic shock, a doctor at the center performed CPR and tried to administer an adrenaline shot, but could not because IV access could not be obtained, according to a report submitted to the vaccine side effects committee under the ministry’s Health Sciences Council.
The woman was taken to a hospital but died of acute heart failure an hour and 40 minutes after receiving the COVID-19 shot. A postmortem CT scan showed that she had experienced acute pulmonary edema, a sudden buildup of fluid in the lungs, the report said.
In a time of both misinformation and too much information, quality journalism is more crucial than ever.
By subscribing, you can help us get the story right.